You are here

Update on my eye issues and side effects with Veenat

Categories:

Hi all

As I have been posting about my eye issues, i thought I'd give an update.

It started with a soft pop and a lot of floaters in the 3rd week of dec. A week of travel and hiking later, the vision in my left eye was very bad, floaters, dark haze and fuzziness (like greasy glasses). I went to an opthamologist in Sri Lanka, where i was on hols. He said I had a retinal bleed which was due to my condition, I think he may have sealed it with a laser (I'm not sure) and in any case said it was no longer bleeding but I should have bed rest to help the blood in the eye reabsorb. I did this, and it was almost back to full sight, then I danced a little  (30 mins) and the vision was worse than ever.

I returned from holiday mid Jan and went directly to the eye hospital in Swtizerland, where I am treated for CML. The vision got better and worse in the time between and it didnt seem to have any corrleation to my activites. It was pretty bad by the time I got back. They found I had a hole in my left retina which was bleeding repeatedly (and causing the vision loss) , the hole had been caused by new blood vessels that the retina tried to grow when my blood count was very high (mine reached 335,00 wbc before I was treated) and there "anarchic" blood vessels were also in the right eye (but had yet to casue vision loss)

I am now undergoing treatment with lasers every week to seal off/discourage the growth of these vessels and hopefully it will be a permanent solution. Though its not sure at the moment and I might need surgery. Meanwhile I am feeling very angry at the doc who let me walk out of his office in March 2015 with a white blood count of 50,000 (I was dianosed in July) ....all this could have been avoided...

 

On another note, I was switched from Tasigna back to Imatanib while on hols in Sri Lanka as we suspected the eye bleeds were to do with taking Tasigna at that point. I took Veenat which is the indian made Imatanib (200$ for a month supply!!) and found that I had problems with nausea than I did with Imatanib from other companies. I tried one or two doses of veenat when back in Europe as an experiment and found nausea too. 

Eva

Update 2: We ve moved on from lasers to treat my retina problems to an off-label use of Avastin injection to kill off all the abnormal vessels at once. At least I hope it will!

Good luck with the eye issues Eva... Please let us know how this additional therapy works,

Sandy

Thanks Sandy!

 

I have since learned that high blood counts cause VEGF a protein which leads to neovessel proliferation in the retina - basically the starving retina grows its own vessels but they are abnormal, dont work too well and bend/break/bleed often. The bleeding causes the vision loss. This is related to hyperviscosity syndrome I think.

Avastin/Lucentis is an anti VEGF agent so should stop the formation of vessels. It is a standard treatment for Age related macular degeneration and a pretty new treatment of leukostasis retinopathy, which is what I think i have...retina abnormalities due to the CML. The docs are not the most communicative and I am not sure what to expect. I'm now 3 days post injection and vision is not good. There is too much blood in the retina to see if the expected effect has taken place. I'll post more once I know, I think it will be useful for someone else in the future. Note that lasering the vessels on a regular basis seems to be the only treatment for this problem up to now.